Since July, a cluster of 15 cases of severe lung problems requiring hospitalization has emerged in the Midwest. All patients were teens or young adults, and all reported recent vaping.
As of today, the Wisconsin Department of Health Services (WDHS), in Madison, said it was studying 12 confirmed respiratory cases, and 13 more are under investigation. So far, the affected counties are Dodge, Door, Racine, Walworth, Waukesha, and Winnebago.
Patients experienced a plethora of symptoms, the agency reports, including shortness of breath, fatigue, chest pain, cough, anorexia, nausea, diarrhea, and weight loss, with symptoms worsening over days or weeks before requiring admission to hospital.
Physicians aren’t sure what’s causing the severe symptoms but point to a combination of patient age and contents in the e-cigarette vapor as potential factors.
Louella B. Amos, MD, a pediatric pulmonologist at Wisconsin Children’s Hospital, in Milwaukee, whose team treated many of the patients, said all of the patients her team treated were teenagers and that there was a mix of females and males. “The cases have impacted practice at Children’s Hospital of Wisconsin and other health systems [that] had contact with these teens before they are admitted to our hospital,” she told Medscape Medical News.
“Urgent care facilities and emergency rooms have been proactively asking teens with similar symptoms detailed questions about their use of e-cigarettes, the type of e-cigarettes, the content of the e-liquids used, and cigarette smoking, among other questions regarding social history and behaviors,” she said.
Chest radiographs revealed opacities in both lungs, typically in the lower pulmonary lobes. CT scans “showed diffuse ground-glass opacities, often with subpleural sparing,” according to the WDHS statement from August 2. All patients tested negative for infections. Some worsened to the point of needing endotracheal intubation but improved after receiving systemic steroids.
In neighboring Illinois, three young people, all from the northeastern part of the state, have been hospitalized for vaping-related respiratory problems, according to an August 2 statement from the Illinois Department of Public Health (IDPH) in Springfield. The agency continues to investigate these cases and says no new cases have been identified.
Noting that vaping is dramatically increasing in young people, IDPH Director Ngozi Ezike, MD, advises physicians to ask about vaping and a history of e-cigarette use when patients present with respiratory problems of unknown etiology. “We encourage healthcare providers to talk with their patients during routine visits about the potential short- and long-term health impacts the use of these products can have,” she told Medscape Medical News.
Investigation for Underlying Cause Continuing
As to what’s causing the recent cluster of cases in the short time frame, it seems too early to draw conclusions. “We can’t speculate,” Elizabeth Goodsitt, a spokesperson for the Wisconsin DHS, said. “All I can say is that patients presented with respiratory symptoms. Those symptoms worsened before admission to the hospital. At this point, the only known common thread among the patients is that they all reported to have vaped.”
According to S. Christy Sadreameli, MD, MHS, a pediatric pulmonologist at Johns Hopkins Medicine in Baltimore, Maryland, there are several reasons why young people are more vulnerable to the adverse effects of vaping. “One is that their lungs, and specifically the microscopic air-filled alveoli, are still developing into mid-adolescence,” she told Medscape Medical News.
Vaping appears to be an epidemic with unknown consequences. “These cases that are just starting to be reported are new, and we don’t know the long-term outcomes yet. However, we worry that use of e-cigarettes could result in long-lasting or permanent lung damage,” she continued.
Sadreameli, who is also a spokesperson for the American Lung Association, added that teenagers’ brains are more susceptible to nicotine addiction and that some e-cigarettes deliver a very high dose. “Most nicotine addiction, regardless of product, begins in the teenage years, so teens who use e-cigarettes may be setting the stage for long-standing, or even lifetime, addiction,” she said.
According to the American Association of Poison Control Centers, as of July 31, US poison control centers have managed 2439 exposure cases related to e-cigarette devices and liquid nicotine this year.
However, Gregory Conley, JD, MBA, president of the American Vaping Association (AVA), in Stratford, Connecticut, said that he thinks it’s unlikely the cluster of severe lung disease cases is caused by a standard e-cigarette nicotine cartridge. “In general it appears much more likely that these incidents are linked to THC or spice or some sort of illegal drug than to vaping products,” he told Medscape Medical News. He noted that if these patients had been using a widely available product, such as JUUL, many more individuals would have been affected and the cases would not be restricted to one area of the country. (AVA receives most of its funding from the vaping industry.)
Other physicians, though, have noted some isolated cases. A case involving a teenage boy who exhibited symptoms similar to those seen in the Wisconsin patients recently came to the attention of Karen M. Wilson, MD, MPH, a pediatrician at Icahn School of Medicine at Mount Sinai, New York City, who is researching the substances released during vaping.
“This is not harmless water vapor. The aerosols in e-cigarettes release a pretty significant chemical cocktail,” she told Medscape Medical News. “These cause inflammation in other circumstances, so you’d expect them to cause inflammation in the lungs.” Although few studies have been conducted in this area, “we are very worried, ” Wilson said.
Prevous research has suggested that vaping can alter lung function. The US surgeon general and the National Academies of Science, Engineering, and Medicine have concluded that e-cigarettes contain and emit potentially toxic substances.
In addition, Sadreameli said more cases of vaping-related harm are being presented at scientific meetings and in journals. “I expect we will begin to see more of these as time goes on,” she said.
As for nonpulmonary side effects, the FDA announced earlier this week that it is continuing to investigate a possible link between e-cigarettes and seizures or other neurologic symptoms. The FDA posted an initial warning in April and has now received 127 reports of seizure or other neurologic symptoms among e-cigarette users. It urges healthcare professionals and other caregivers as well as youth and young adult users to report details of any incidents of seizures following e-cigarette use via its Safety Reporting Portal.